Texas, 2017Flash Flooding and Hail in Texas, September 25, 2017
September 25, 2017 · NWS MAF · 4 events in 2 counties and zones
An upper level trough was over southeast Montana, and a cold front was in the Texas Panhandle moving south towards the area. Good low-level moisture and upper lift combined with an unstable atmosphere across West Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough was over southeast Montana, and a cold front was in the Texas Panhandle moving south towards the area. Good low-level moisture and upper lift combined with an unstable atmosphere across West Texas. These conditions resulted in thunderstorms developing with damaging winds and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 25, 2:25 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Sep 25, 2:25 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
325 PM CDT Mon Sep 25 2017
.DISCUSSION...
WV imagery shows the upper trough has moved NE over the past 24
hours, and is now centered over SE MT. This is still scheduled to
move into Canada by 00Z Wed, at which time a secondary trough will
be taking its place over srn NV. This will maintain SW flow aloft
over West Texas and Southeast New Mexico at least until the weekend.
To the far south, T.S. Pilar is just entering the Gulf of CA, and
with a little luck, some of its tropical moisture will get entrained
into the SW flow into the region.
Of more immediate concern is a cold front that has just entered the
NW Texas Panhandle. Models are in general agreement in bringing it
into the nrn zones by 12Z Tuesday, and thru KMAF around 20Z. Cloud
cover should keep the front from stalling diurnally, and convection
to the north may give an assist driving it south. Models suggest
gap winds may be a problem thru KGDP Tuesday night, we've issued a
wind watch for this. Isentropic lift will begin increasing Tuesday,
especially over the NE zones. Ensembles indicate anomalous PWATs of
2 std devs or better running just left of central Texas, up thru the
Panhandle, coincident w/a low-lvl theta-e ridge, all of which should
help maximize rainfall potential efficiency. To top it all of,
models put the RR quadrant of a 250mb jet streak over the region
much of the day Tuesday. For all these reasons, we've issued a
Flash Flood Watch for the eastern half of the CWA beginning tonight,
and continuing thru 12Z Thursday, as soils saturate and the pattern
won't change much thru then. This will alleviate confusion, rather
than issuing new FFAs every 12-24 hrs. Further shifts can expand
westward if the situation warrants.
Thursday or so, the secondary trough begins ejecting up thru the
Rockies, w/upper flow transitioning from SW to zonal over the
weekend. This will result in POPs gradually tapering off,
especially Sun/Mon. Temps will try to rebound by then, but should
stay just below normal.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 66 75 61 68 / 70 90 90 80
Carlsbad 62 77 59 65 / 40 70 70 70
Dryden 71 79 68 75 / 60 60 80 60
Fort Stockton 67 79 62 70 / 30 60 90 80
Guadalupe Pass 60 71 55 61 / 30 50 60 50
Hobbs 62 72 56 62 / 60 70 70 80
Marfa 58 78 57 69 / 40 50 60 50
Midland Intl Airport 67 75 61 67 / 50 80 80 80
Odessa 67 75 60 67 / 50 70 80 80
Wink 66 78 61 69 / 30 70 80 80
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch from 7 PM CDT this evening through Thursday
morning for Andrews-Big Bend Area-Borden-Crane-Dawson-Ector-
Gaines-Glasscock-Howard-Martin-Midland-Mitchell-Pecos-
Reagan-Scurry-Terrell-Upton-Ward-Winkler.
High Wind Watch from Tuesday evening through Wednesday morning
for Guadalupe Mountains.
&&
29/44Hazardous weather outlook, Sep 25, 1:11 PM CST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
211 PM CDT Mon Sep 25 2017
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
211 PM CDT Mon Sep 25 2017 /111 PM MDT Mon Sep 25 2017/
This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Thunderstorms will continue across the region today and tonight
especially along and east of a Hobbs to Alpine line. Locally heavy
rainfall and flash flooding will be the main concerns with these
storms and a flash flood watch is in effect. A few strong to severe
storms will also be possible with large hail and damaging wind.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Thunderstorms are expected again Tuesday and Wednesday. Locally
heavy rainfall that could result in flash flooding will be the main
concern. A flash flood watch is in effect through Thursday morning.
Strong gap winds are also possible through Guadalupe Pass Tuesday
night. A high wind watch is in effect.
.SPOTTER INFORMATION STATEMENT...
There is a low probability of spotter activation this afternoon or
evening mainly over the Trans Pecos.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
In the hours before
Special weather statement, Sep 25, 1:58 PM CST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
158 PM MDT MON SEP 25 2017
NMZ034-252045-
Southern Lea County NM-
158 PM MDT MON SEP 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA COUNTY UNTIL 245
PM MDT...
At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Jal, moving northeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern Lea
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3208 10343 3227 10356 3245 10324 3221 10308
TIME...MOT...LOC 1958Z 241DEG 7KT 3223 10340
29
Special weather statement, Sep 25, 2:34 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
334 PM CDT MON SEP 25 2017
NMZ028-TXZ058-252130-
Eddy County Plains NM-Reeves County and Upper Trans Pecos TX-
334 PM CDT MON SEP 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY...NORTHWESTERN
REEVES AND NORTHEASTERN CULBERSON COUNTIES UNTIL 430 PM CDT/330 PM
MDT/...
At 333 PM CDT/233 PM MDT/, Doppler radar was tracking a strong
thunderstorm 23 miles south of Whites City, or 24 miles west of Orla,
moving northeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central
Eddy...northwestern Reeves and northeastern Culberson Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3172 10435 3185 10443 3205 10427 3202 10402
3175 10403
TIME...MOT...LOC 2033Z 232DEG 11KT 3183 10432
67Special weather statement, Sep 25, 3:09 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
409 PM CDT MON SEP 25 2017
TXZ058-252145-
Reeves County and Upper Trans Pecos TX-
409 PM CDT MON SEP 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL REEVES COUNTY UNTIL
445 PM CDT...
At 408 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Verhalen, or 16 miles south of Pecos, moving north at
15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pecos, Toyah Lake and B F Goodrich Testing Track.
This includes Interstate 20 between mile markers 42 and 47.
LAT...LON 3144 10350 3143 10346 3142 10345 3143 10344
3139 10325 3137 10319 3137 10315 3136 10314
3137 10308 3136 10303 3126 10311 3108 10335
3114 10349
TIME...MOT...LOC 2108Z 200DEG 15KT 3118 10343
10Special weather statement, Sep 25, 3:40 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
440 PM CDT MON SEP 25 2017
TXZ050-060-061-252245-
Andrews TX-Ector TX-Winkler TX-
440 PM CDT MON SEP 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ECTOR...WESTERN
ANDREWS AND NORTHEASTERN WINKLER COUNTIES UNTIL 545 PM CDT...
At 439 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Frankel City, or 15 miles southeast of Eunice,
moving east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Frankel City.
LAT...LON 3209 10305 3243 10305 3250 10262 3200 10261
TIME...MOT...LOC 2139Z 273DEG 18KT 3228 10298
80
Special weather statement, Sep 25, 3:46 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
446 PM CDT MON SEP 25 2017
TXZ058-059-252245-
Loving TX-Reeves County and Upper Trans Pecos TX-
446 PM CDT MON SEP 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES AND CENTRAL
LOVING COUNTIES UNTIL 545 PM CDT...
At 445 PM CDT, Doppler radar was tracking a strong thunderstorm near
Orla, moving east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Orla, Mentone and Slash Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3184 10393 3191 10350 3172 10349 3165 10357
3165 10361 3164 10359 3163 10358 3160 10362
3170 10395
TIME...MOT...LOC 2145Z 274DEG 18KT 3175 10386
67Event by event
2 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Andrews
- When
- September 25, 4:50 PM CST to 4:51 PM CST
- Where
- Andrews County, 8 mi S of Andrews
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Trained Spotter
- Coordinates
- 32.204, -102.550
A thunderstorm moved across Andrews County and produced wind damage eight miles south of the City of Andrews. A few telephone poles were blown down. The cost of damage is a very rough estimate.
Hail, Andrews
- When
- September 25, 4:50 PM CST to 4:55 PM CST
- Where
- Andrews County, 8 mi S of Andrews
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.204, -102.550
Flash Flood, Midland
- When
- September 25, 7:39 PM CST to 10:00 PM CST
- Where
- Midland County, 3.46 mi SW of Midland to 3.44 mi SW of Midland
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.971, -102.128
Heavy rain fell across Midland County and produced flash flooding in the City of Midland. There was a vehicle stalled in high water at the intersection of Midland Drive and Seminole Drive. The cost of damage is a very rough estimate.
Flash Flood, Midland
- When
- September 25, 7:49 PM CST to 10:00 PM CST
- Where
- Midland County, 2.97 mi WNW of Midland to 2.94 mi WNW of Midland
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.019, -102.125
Heavy rain fell across Midland County and produced flash flooding in the City of Midland. There was a vehicle stalled in high water at the intersection of Wadley Avenue and Midkiff Road. The cost of damage is a very rough estimate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 25 to 27, 2017$1.0 million · 1 event
- Damaging Wind and Heavy Rain in Iowa, September 25, 2017$10,000 · 56 kt wind · 10 events
- Damaging Winds in Kansas, September 25, 201757 kt wind · 3 events
- Flash Flood and Hail in New Mexico, September 25 to 26, 20170.75 in hail · 3 events
- Flood and Heavy Rain in Kansas, September 25 to 26, 20172 events
- Tornado in Texas, September 25, 2017EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719090, 719091, 719092, 719093.